Jump to content



Photo

How Have Antidepressants Affected Your Weight?


  • Please log in to reply
3 replies to this topic

#1 PebblesWondering

PebblesWondering

    Newbie

  • Members
  • Pip
  • 7 posts
  • LocationSydney

Posted 19 March 2021 - 05:17 AM

I'm interested to know people's experiences. 

 

Weight gain is a common side effect of antidepressants but I'm not sure why. I've heard from a few doctors that it slows metabolism and makes us produce more ghrelin (the hunger hormone). Anyone know more about this? 

 

I was prescribed Aropax (Paroxetine) for severe anxiety in my early 20s (initially 30mg, then 40mg) and stacked on 50kg in three years. Dieting and exercise helped but inevitably I'd lose some weight (10kg here and there) then put it back on. 

 

I switched to Cymbalta on the advice that it was "weight neutral". I'm not sure I believe it is. I eat well & exercise regularly but somehow I am still in the overweight category of BMI. It doesn't make sense. 

 

Would love to hear your experiences. Thanks everyone. 

 

PS Has anyone lost weight by going off Cymbalta altogether or maybe switching to some other drug and if so, which one? 


#2 invalidusername

invalidusername

    Site Partners

  • Site Supporter
  • 5,451 posts
  • LocationKent, UK

Posted 19 March 2021 - 07:08 AM

Hi Pebbles,

 

The whole weight gain conundrum is, to the best of knowledge, very much subjective. Where Cymbalta will cause weight gain for one, will induce weight loss in another. There is very little research into the reasons behind it. Some say it slows the metabolism, whilst others say it is the depression that causes people to overeat, or under-eat. 

 

There is no doubt in my mind that a side effect of these drugs is weight gain in some circumstances, but switching to another to see if it will improves the weight gain is as good as flipping a coin. 

 

The choice of whether to sacrifice an anti-depressant that appears to work for another due to weight gain, or to stop it prematurely because of weight gain has been an age-old situation and unfortunately, there is very little more we can say with any certainty.

 

Hat might have a few points to add from his experience here...

 

IUN


#3 fishinghat

fishinghat

    Site Partners

  • Active Members
  • PipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPip
  • 12,754 posts
  • LocationMissouri

Posted 19 March 2021 - 08:34 AM

Good morning PW

 

IUN is certainly right about no clear cut answer why it effects people differently. My opinion is that there are probably several factors here. Nearly all antidepressants effect serotonin and that effects the metabolism of the digestive tract.  Another is the fact that some antidepressants are fat soluble and others are water soluble which would effect the storage of ADs in fat tissue and how much unreacted AD is present in the blood.

 

I certainly remember several members who experienced weight loss during withdrawal and shortly afterward. Weight loss can be an issue during withdrawal as when fat is metabolized it releases stored Cymbalta (Cymbalta is fat soluble). This causes the blood levels of Cymbalta to fluctuate up and down and increase withdrawal symptoms. There is limited research on this issue but combined with a clear pattern we have seen in members I am pretty convinced of this mechanism. If I get a chance later in the day I will look and see if there is any detailed research on this.


#4 invalidusername

invalidusername

    Site Partners

  • Site Supporter
  • 5,451 posts
  • LocationKent, UK

Posted 19 March 2021 - 09:32 AM

This looks like it could be the read for the topic;

 

https://pdfs.semanti...1048.1616164166





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users